Lost In Translation

on . Posted in Belize Blog

Jump to comments

Lost in Translation

My guests had arrived on the Island for a two week visit over the holidays. Each day was set in motion with long walks on the beach enjoying the sights, sounds and smells of the Caribbean. Visiting the beach bars on the 2 mile walk into town was ever-changing and always eventful. Exceptional food, drinks and engaging conversations with both locals and tourists was the norm.

 

Shortly before my guests had arrived, I had become ill with a flu and cold virus. I promptly went to visit a local physician to get an inoculation and prescriptions of Cypro (antibiotic) and a nasal decongestant. I was feeling 90% normal by the time they arrived. The first few days of our excursions were wonderful. Then I began to get my cough back and was encouraged to get a renewal of my Cypro prescription. No harm in that; yes, I would do that.

We stopped at a local pharmacy while in town one afternoon and I asked if I could get another 5 Cypro tablets just to make sure I had enough antibiotics to fight any remaining cold and flu symptoms. This was not the same pharmacy where I had the first prescription filled. They handed me a box of medication that didn't have the Cypro name on it. Being from the U.S., I was thinking that this must be a generic brand or maybe even imported from Mexico, which is normality here. We continued exploring the town and stopped for lunch at a seaside restaurant ordering some drinks and lunch.

I promptly took the medication hoping it would clear my sinuses and cough that was just a nagging nuisance. I took one bite of the guacamole, a sip of the margarita and within 5 minutes I was feeling quite ill. I was nauseated, light headed, had heart palpitations and was feeling like I was about to pass out. Too much sun, I thought. I ordered some water, declined my lunch, gave my drink to one of my guests and sat quietly. After about a half an hour, I told my guests that I was not feeling well at all. They quickly looked at each other, then back at me, stating "we knew that!" "Can we get a taxi and get you home?". No. I wanted to walk. I thought it would make me feel better.

We arrived home and ordered in Pizza for dinner. (As a side note, they deliver pizza on bicycles here - quite amazing). I again declined dinner and went to bed.

The next morning, I turned on the computer to do a search for the prescribed medicine this pharmacy had given me. Zitro. It is an antibiotic and is used to treat certain bacterial infections, not viral infections. It is also used to treat sexually-transmitted diseases such as gonorrhea, and other genital infections. I definitely did not have the right medication! The website said explicitly not be taken with food, alcohol or tobacco and the side effects could include heart palpitations, heart attack, stroke, kidney failure ... you know how you hear all of the side effects on those T.V. commercials associated with the newest, latest drugs approved by the FDA?

Thankfully, I survived and was feeling as good as new within 48 hours. This is just a word to my fellow travelers out there to not take anything for granted when getting a prescription filled in a foreign country. Yes, Cypro sounds like Zitro. Present your prescriptions in writing when travelling to foreign countries. Otherwise, all may be lost in translation causing detrimental, if not fatal, consequences.

 

comments powered by Disqus